Immunotherapy drugs that block checkpoint proteins, keeping them from binding with counterpart proteins, have been associated with immune- and autoimmune-related adverse events (AEs) in older adults with melanoma, according to study findings published in the Journal of the American Medical Association Network Open. Not all findings were consistent with previous immune checkpoint inhibitors (ICIs) clinical trials, it was noted.

Patients with advanced melanoma may have increased life expectancy when treated with ICIs, however, these same immunotherapy drugs can be associated with immune- and autoimmune-related AEs. The evaluation of these side-effects has not been thoroughly explored among older adults. Researchers sought to investigate the connection between ICIs and immune- and autoimmune-related AEs in older patients diagnosed with melanoma.

To accomplish this, they conducted a population-based observational cohort study utilizing the US Surveillance, Epidemiology, and End Results (SEER)–Medicare linked database that included 4489 patients (100% White; 33.1% women; median age 74.9, range: 66.0-84.9) with stage 2-4 melanoma.  Of these patients, more than 35% had immune-related AEs through Medicare claims from January 2011 through December 2015. ICI use claimed by 418 patients showed an association with autoimmune-related AEs (Hazard Ratio [HR], 2.5; 95% CI, 1.6-4.0), incorporating primary adrenal insufficiency (HR, 9.9; 95% CI, 4.5-21.5) and ulcerative colitis (HR, 8.6; 95% CI, 2.8-26.3).


Continue Reading

Numerous other immune-related AEs associated with ICIs (HR, 2.2; 95% CI, 1.7-2.8) included Cushing syndrome (HR, 11.8; 95% CI, 1.4-97.2), hyperthyroidism (HR, 6.3; 95% CI, 2.0-19.5), hypothyroidism (HR, 3.8; 95% CI, 2.4-6.1), hypopituitarism (HR, 19.8; 95% CI, 5.4-72.9), and other pituitary gland disorders (HR, 6.0; 95% CI, 1.2-30.2). Researchers noted the cumulative occurrence 6 months after the first ICI Medicare claim for autoimmune-related AEs was 13.7% (95% CI, 9.7%-18.3%) and 46.8% for other immune-related AEs (95% CI, 40.7%-52.7%).

Of the 207 patients who experienced immune related AEs following ICIs, more than 25% experienced 2 separate AEs, and more than 22% reported more than 2 AEs, most frequent being diarrhea, sepsis, and hypothyroidism.

Study limitations included small sample size for some avenues of investigation and inflated risk estimates; it was also noted that that most patients were treated only with ipilimumab, which is not current practice. In addition, the absence of some claims information, the quality of some claims data, and the absence of medical records complicated analysis. Further, generalizing results to all individuals over 65 is limited by selection bias (White race only, predominantly men, no patients from managed care plans), and most patients with ICIs also underwent other treatments.

Researchers concluded that an association exists between ICIs and immune- and autoimmune-related AEs. They said, “Although some associations we observed are consistent with clinical trial findings, others warrant further investigation to understand the factors that may be associated with the observed differences in results between these study populations.”

Reference

Schonfeld SJ, Tucker MA, Engels EA, et al. Immune-related adverse events after immune checkpoint inhibitors for melanoma among older adults. JAMA Netw Open. Published online March 1, 2022. doi:10.1001/jamanetworkopen.2022.3461